clopen.solutions
OP-00547 Open

The near-linear bound for planar halving lines

Submit a result

Let $n \ge 2$ be even and let $P \subset \mathbb{R}^2$ be a set of $n$ points, no three collinear. A halving line of $P$ is a line through two points of $P$ with exactly $(n-2)/2$ of the remaining points in each of its open half-planes. Let $h(P)$ be the number of halving lines of $P$, and $h(n)$ the maximum of $h(P)$ over all such $P$. Erdős, Lovász, Simmons and Straus proved $h(n) < n^{3/2}$ and constructed sets with more than $\frac{n}{4} \log_2 \frac{n}{3}$ halving lines (1973). Tóth constructed sets with $n e^{c\sqrt{\log n}}$ halving lines for some constant $c > 0$ (2001), and Dey proved $h(n) = O(n^{4/3})$ (1998).

Problem. Is it true that for every $\varepsilon > 0$ there is a constant $C_\varepsilon > 0$, independent of $n$ and $P$, such that $h(n) \le C_\varepsilon n^{1+\varepsilon}$ for every even $n \ge 2$?

Source: Erdős, Lovász, Simmons and Straus (1973), Conjecture 5.2, as e_n = o(n^{1+ε}) for every ε > 0, where e_n is the largest number of halving lines of 2n points in general position.

Imported from github.com/MColbrook/AIM.

Classification

Primary
CO — Combinatorics
Secondary
MG
Keywords
AIM Open Applied Problems, halving lines, k-sets, planar point sets

References

@incollection{erdos1973,
  author    = {Erd{\H{o}}s, P. and Lov{\'a}sz, L. and Simmons, A. and Straus, E. G.},
  title     = {Dissection graphs of planar point sets},
  booktitle = {A Survey of Combinatorial Theory},
  editor    = {Srivastava, J. N. and others},
  publisher = {North-Holland},
  address   = {Amsterdam},
  year      = {1973},
  pages     = {139--149},
  doi       = {10.1016/B978-0-7204-2262-7.50018-1},
}
@article{toth2001,
  author  = {T{\'o}th, G{\'e}za},
  title   = {Point sets with many $k$-sets},
  journal = {Discrete Comput. Geom.},
  volume  = {26},
  number  = {2},
  year    = {2001},
  pages   = {187--194},
  doi     = {10.1007/s004540010022},
}
@article{dey1998,
  author  = {Dey, T. K.},
  title   = {Improved bounds for planar $k$-sets and related problems},
  journal = {Discrete Comput. Geom.},
  volume  = {19},
  number  = {3},
  year    = {1998},
  pages   = {373--382},
  doi     = {10.1007/PL00009354},
}
@misc{aim-planar-halving-lines,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{The near-linear bound for planar halving lines}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/346-planar-halving-lines.md},
  note         = {Entry 346 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00547, "The near-linear bound for planar halving lines", clopen.solutions.